Little is known about the incidence of drug-induced liver injury in the general population.
Dr Einar Björnsson and colleagues from Iceland investigated the incidence, and the quantitative risk of drug-induced liver injury in a population-based cohort.
The research team performed a prospective study and collected data from 96 individuals diagnosed with drug-induced liver injury in Iceland from 2010 through 2011.
Liver injury was defined based on levels of alanine aminotransferase that were more than 3-fold the upper limit of normal, and/or alkaline phosphatase levels more than 2-fold the upper limit of normal.
Patients with acetaminophen toxicity were excluded.
The research team analyzed the drug history and clinical outcomes.
|Drug-induced liver injury was caused by a single prescription medication in 75% of cases|
Causality was assessed using the Roussel Uclaf Causality Assessment Method.
The patients were registered in prescription databases for outpatients and inpatients.
The crude annual incidence rate of drug-induced liver injury was 19 cases per 100,000 inhabitants.
The doctors found that drug-induced liver injury was caused by a single prescription medication in 75% of cases, by dietary supplements in 16% of cases, and by multiple agents in 9% of cases.
The most commonly implicated drugs were amoxicillin-clavulanate, diclofenac, azathioprine, infliximab, and nitrofurantoin.
The median duration of therapy was 20 days.
The team observed that 26 patients had jaundice, and 22 patients were hospitalized for a median of 5 days.
The researchers noted that overall 35,252 patients received amoxicillin-clavulanate as outpatients, and drug-induced liver injury occurred in 1 of 2350.
Drug-induced liver injury also occurred in 1 of 9480 patients taking diclofenac, 1 of 133 patients taking azathioprine, 1 of 148 patients taking infliximab, and 1 of 1369 patients taking nitrofurantoin.
Dr Björnsson's team commented, "In a population-based study in Iceland, the incidence of drug-induced liver injury was the highest reported to date."
"Amoxicillin-clavulanate was the most commonly implicated agent."
"The highest risk of hepatotoxicity was associated with azathioprine and infliximab, but the actual number of cases attributed to these agents was small."